Tennessee, 2019

Flash Flood and Damaging Wind in Tennessee, August 4, 2019

August 4, 2019 · NWS OHX · 2 events in 2 counties and zones

Test.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Test.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 4, 1:40 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 4, 1:40 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
240 PM CDT Sun Aug 4 2019

.DISCUSSION...

The advertised showers and thunderstorms are finally filling in as
of 19Z...about an hour or so after originally expected. Still
expect storms area wide this afternoon and evening. Coverage
should be confined to south of I-40 and east of I-65 after
midnight. With the slow nature of these storms heavy rainfall and
some isolated flooding is still a threat. There could also be some
strong gusty winds as the storms collapse and outflow boundaries
move through.

The upper level shortwave that is responsible for the increased
storms this afternoon and evening will move through tonight. Have
left a low end chance for storms during the afternoon for
southeast Middle TN tomorrow.

With light wind and a moist ground expect patchy ground fog in
the morning.

It looks like this upper level shortwave should move past the
area by Tuesday leaving us dry for the most part. Did include some
slight chance afternoon showers.

Northwest flow will dominate the forecast from Wednesday through
the weekend. This will allow for a couple of additional shortwaves
for the end of next week. If the long range models can agree on a
solution it is possible that around Sunday will be dry.

Temperatures will continue to be around normal for August.

&&

.AVIATION...
18Z TAF DISCUSSION.

Widespread showers and storms are expected this afternoon and into
the early evening hours. All terminals should see vicinity storms
throughout this time frame with occasional storms directly
impacting terminals. Some storms could have strong winds as they
collapse and decreased visibility due to heavy rainfall. Storms
should diminish by 03z and leave calm conditions with clearing
skies, which will encourage fog development and reduced
visibilities at all terminals through the early morning hours on
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  91  69  91  71 /  30  10  10  20  40
Clarksville    66  89  67  89  70 /  10  10  10  20  30
Crossville     63  84  63  85  67 /  60  20  10  20  30
Columbia       66  89  67  90  70 /  30  20  10  20  30
Lawrenceburg   66  88  67  89  70 /  50  20  10  20  30
Waverly        67  89  67  90  70 /  20  10  10  20  40

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........11
Hazardous weather outlook, Aug 4, 4:00 AM CST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CDT Sun Aug 4 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-051000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CDT Sun Aug 4 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms will develop across Middle
Tennessee today through this evening. Localized flooding will be
a concern with the slow moving thunderstorms. A few storms could
be strong with wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any flooding or damaging winds would be
appreciated.

13

In the hours before

Special weather statement, Aug 4, 1:19 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Nashville TN
219 PM CDT Sun Aug 4 2019

TNZ007-008-027-041945-
Robertson TN-Davidson TN-Sumner TN-
219 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DAVIDSON...WEST
CENTRAL SUMNER AND EASTERN ROBERTSON COUNTIES UNTIL 245 PM CDT...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cross Plains, or 7 miles northeast of Springfield, moving south at 20
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Gallatin, Springfield, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Ridgetop, Cross Plains and Orlinda.

This includes Interstate 65 between mile markers 99 and 115.

LAT...LON 3635 8647 3634 8690 3665 8685 3665 8668
TIME...MOT...LOC 1919Z 342DEG 18KT 3658 8679

21
Special weather statement, Aug 4, 1:49 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
249 PM CDT Sun Aug 4 2019

TNZ027-059-062-042015-
Rutherford TN-Williamson TN-Davidson TN-
249 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DAVIDSON...WEST
CENTRAL RUTHERFORD AND NORTHEASTERN WILLIAMSON COUNTIES UNTIL 315 PM
CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nolensville, or 9 miles northeast of Franklin, moving southeast at
15 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Smyrna, Brentwood, La Vergne and Nolensville.

LAT...LON 3598 8675 3604 8667 3595 8655 3588 8667
TIME...MOT...LOC 1948Z 317DEG 20KT 3599 8668

21
Special weather statement, Aug 4, 2:12 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
312 PM CDT Sun Aug 4 2019

TNZ059-042045-
Williamson TN-
312 PM CDT Sun Aug 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILLIAMSON COUNTY
UNTIL 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm over
Franklin, moving south at 20 mph.

Pea to dime size hail will be possible with this storm.

Locations impacted include...
Franklin, Brentwood, Spring Hill and Thompson's Station.

This includes the following highways...
 Interstate 65 between mile markers 54 and 68.
 Interstate 840 between mile markers 29 and 41.

Williamson County Fair will also be impacted.

LAT...LON 3597 8674 3579 8663 3580 8665 3579 8665
      3579 8666 3578 8666 3573 8686 3574 8687
      3594 8689
TIME...MOT...LOC 2011Z 341DEG 18KT 3592 8682

21

The radar

The Nashville radar (KOHX), 43 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Williamson

When
August 4, 2:32 PM CST
Where
Williamson County, 0.86 mi NW of Mudsink
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.929, -86.831

A tree was blown down at the intersection of Liberty Hills Drive and Logans Circle.

Flash Flood, Davidson

When
August 4, 2:33 PM CST to 2:49 PM CST
Where
Davidson County, 1.76 mi N of Woodbine to 0.4 mi S of Nashville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.145, -86.721

Flash flooding affected parts of southeast Nashville. Water a few inches deep completely covered Glenrose Avenue between Thompson Lane and Foster Avenue. Water also covered the right lane of I-65 northbound near Wedgewood Avenue, and approximately 6 inches of water covered the westbound lanes of I-24 near the I-40 split.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853943, 853946.